ITP Support Association
2,929 members1,482 posts

Does anyone else suffer from memory loss as a side effect of high steroid treatment for ITP?

I had 6 different treatments that did not work and then the 7th one did. One of the treatments was high doses of Prednisolone. My consultant said i would suffer memory loss as a result, which I did. My last steroid was taken in March 2013. Let me give you some examples:- I am a keen knitter (my most ambitious project was a cardigan that used over 84 different colours) and I forgot how to knit - still cant follow a knitting pattern to this day: I went out for lunch with a friend and could not work out how to use my credit card to pay for the lunch: I forgot how to use a pencil to write anything: I would speak to someone on the phone and before the call was ended I had forgotten who I was speaking to. Each of these in turn is very frightening.

I still have problems with memory. I can use a credit card, i can knit plain stitches and i can write, but i am still severely hampered. At work i am involved with projects that can last 9 - 12 months and i forget who the clients are and what their names are.

I find it very frustrating and upsetting. Does anyone else suffer from this? I am fine in front of people in a meeting but i will forget their name in a day, forget what was said in a couple of days, forget i had the meeting in a week. I double book appointments forgetting I had one in my diary already, I will read a book and forget i have already read it, it is very upsetting and makes my job incredibly hard.

Am i on my own with this?

12 Replies
oldestnewest

Hi NickyD, over the last 3 years I’ve been on Prednisolone initially after being diagnosed with Evans Syndrome, then when diagnosed with LDBCell NHL and now with ITP. It has affected my memory where names are concerned, even names of people I’ve known for years.

Reply

Nicky

I remember that when I was on Prednisone, especially at 100mg daily, I was very forgetful and vague so I know what you are talking about. Thankfully when I eventually finished with that treatment everything returned to normal. It is amazing what some drugs can do to your body and it was probably the worst of all the treatments I was given.

Reply

Has it got worse or is it getting better?

Reply

My memory returned to normal after I finished the Prednisone and all the other side effects disappeared.

1 like
Reply

You are very lucky. I still have debilitating side effects five years on.

Reply

I use PLate to keep my platelets up no memory loss. Might want to talk to your Dr about a change. Sounds dangerous. Prednisone has lots side effects.

1 like
Reply

N plate

Reply

How long have you been taking nPlate? I have been on a weekly treartment for 3 months and the last 2 months my weekly platlet# is up and down in the 150-350 range. Last week it was 470 so they didnt give me a dose and this week it was 192 so they gave me a dose. I was wondering why I am still taking nPlate since I thought I read that it is normally used to get the count above 50 and close to 150 but not as regular treatment to get it higher. Have you heard the same? I also have CLL and ITP so the treatment for CLl (4th cycle with BR) I seem to remember the reason for continued nPlate.

Reply

I was told i would have one of three side effects. The other two were hallucinations or suicidal tendencies. Of the three I am glad i got the memory loss. But I do find it upsetting and frustrating. I was warned that it would happen and it has so dont see the need to tell the consultant.

Reply

Nicky

I've had some similar experiences to yours. When first diagnosed about 6 years ago, I started on 120mg Prednisilone tapering over 7 months. I worked in IT at the time and my cognitive abilities were badly affected and I had some huge holes in my memory. A number of complex systems I had set up became a mystery to me, I had to rely entirely on my own documentation. I've also had about 10 pulses of dexamethasone over the years and each one has had a similar impact, particularly the first 3 of 80 mg. One doctor asked me if I had suffered any psychotic episodes whilst taking that dose! My memory definitely isn't what it was, but doesnt seem to get progressively worse now. Last time I had dex, about a year ago, my memory was only worse for about a month afterwards, then went back to it's pre-dex state. On the other hand, my eyesight gets consistently worse every time.

Reply

That is so interesting. Its been five years since i stopped the steroids, but i still suffer badly. I cope by writing down lots of notes but then i forget where i put them. It's not being absent minded. I know i am getting better but it is so slow. I get very upset at times. I can be going to a meeting and find i am on the wrong motorway heading south and not north. I have turned up at the wrong hotel for a meeting.

I have just come off a course of 30mg prednisolone and it took me right back to where i was in 2012, but not so bad. However no sleep and an appetite for 6 is not a good look. I had to cancel all my appointments for three weeks because I was too tired to drive my car. Not fun when i run my own business.

Reply

Hi Nicky

I recognise your problems with memory loss. Mine are not as bad as yours and in fact it is a standing joke now, if I don't write it down I will forget it. Names are a constant embarrassing problem, appointments have to be written down and all meds carefully monitored for me. I am still on a small maintenance dose of prednisolone, making it about seven and a half years I have been taking them. Other problems happen that are blamed on prednisolone, but I really don't know. When I was on a high dose I put on an alarming amount of weight and was really miserable. Hope you feel better soon as you have always put a positive view forward for the rest of us dealing with ITP

Reply

You may also like...